In a world where success comes with an extra helping of stress, more and more women are turning to narcotics to help them cope.

Not the kind you score off a stranger in Hillbrow – the kind signed off by your doctor. But these same legal drugs could lead you down the path of serious addiction and could even result in an accidental overdose. 

READ MORE: “I Can’t Stop Eating Sand!” – The Truth About Pica And Soil Addiction

Yup, sometimes, popping a few extra pills becomes a different sort of problem.

Prescription-drug dependence – especially on painkillers – can sneak up so quickly that you don’t realise you’re in danger of getting hooked, says Chris Schuler, a psychiatrist at Beethoven Recovery Centre in Joburg. Watch out for these early warning signs:

1. Mounting tolerance

You find yourself taking a higher dose of your meds to get the original intended effect.

2. Extra doses

You’re not due for another pill until dinner, but you just can’t wait; you down one with your afternoon snack.

READ MORE: Can You Overdose On Melatonin? Here’s What You Need To Know

3. Early refills

Your prescription should last for another two weeks, but when you check the bottle, you’re nearly out of meds.

4. Subtle cravings

You start thinking about taking your pills for non-prescribed reasons – you might swallow a painkiller before your big presentation, just to calm your nerves a little.

READ MORE: Do You Really Need To Stop Drinking On Antibiotics?

“Help – I took too many!?”

Not all overdoses look or feel the same – especially since different types of meds trigger different symptoms.

But if you recognise any of these symptoms – slowed or laboured breathing, slowed heart rate, difficulty waking up, loss of consciousness, unusually small pupils, bluish lips or nails, cold and clammy skin – seek immediate medical help, says ER physician Dr Jane Prosser.

This article was originally published on Women's Health South Africa.

WATCH: Painkiller Addiction Ruined My Life | This Morning